Tardive dyskinesia

Definition

Tardive dyskinesia (TD) is a disorder that involves involuntary movements. Tardive means delayed and dyskinesia means abnormal movement.

Causes

TD is a serious side effect that occurs when you take medicines called neuroleptics. These drugs are also called antipsychotics or major tranquilizers. They are used to treat mental problems.

TD often occurs when you take the drug for many months or years. In some cases, it occurs after you take them for as little as 6 weeks.

Medicines that most commonly cause this disorder are older antipsychotics, including:

Newer antipsychotics seem less likely to cause TD, but they are not entirely without risk.

Other drugs that can cause TD include:

Symptoms

Symptoms of TD include uncontrollable movements of the face and body such as:

Treatment

When TD is diagnosed, the health care provider will either have you stop the medicine slowly or switch to another one.

If TD is mild or moderate, various medicines may be tried. A dopamine-depleting medicine, tetrabenazine is most effective treatment for TD. Your provider can tell you more about these.

If TD is very severe, a procedure called deep brain stimulation DBS may be tried. DBS uses a device called a neurostimulator to deliver electrical signals to the areas of the brain that control movement.

Outlook (Prognosis)

If diagnosed early, TD may be reversed by stopping the medicine that caused the symptoms. Even if the medicine is stopped, the involuntary movements may become permanent, and in some cases, may become worse.


Review Date: 4/30/2018
Reviewed By: Amit M. Shelat, DO, FACP, Attending Neurologist and Assistant Professor of Clinical Neurology, SUNY Stony Brook, School of Medicine, Stony Brook, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.

This information should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. © 1997- 2007 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.